Iowa, 2021Damaging Winds in Iowa, September 16 to 17, 2021
September 16 to 17, 2021 · NWS FSD · 11 events in 3 counties and zones
An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds, which spread out of eastern South Dakota into northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $430,000
- Crop damage
- $20,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds, which spread out of eastern South Dakota into northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 9:28 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 16, 9:28 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1028 PM CDT Thu Sep 16 2021
.UPDATE...
Issued at 931 PM CDT Thu Sep 16 2021
Quick update this evening on the ongoing convection risks. We're
beginning to see elevated post frontal convection from across an
area from Gregory to Huron and Watertown. These storms are forming
in an area of moderate mid-lvl lapse rates, MUCAPE lifted from the
700 mb surface near 1500 J/KG, and somewhat modest effective shear
around 30 knots.
HRRR/RAP continue to pick up on this development reasonably well,
with the HRRR being a bit slow as usual. We'll continue to see
rapid development over the upcoming two hours along this axis
given expansive ACCAS field, and have adjusted PoPs accordingly.
The questions overnight is how far east activity will remain
strong or severe. The area with the greatest potential for more
organized wind, will be with a thunderstorm cluster moving into
south central South Dakota where there is a higher degree of dry
air below the lifting layer further east, and only a modestly
stable boundary layer immediately post frontal. Further north
towards highway 14, feel the main threat would be from marginally
severe hail at times given more stable boundary layer.
While lapse rates and MUCAPE values trend downward as you reach
I-29 overnight, even weakening thunderstorms could still pose a
marginal severe wind risk into western Minnesota and Iowa given
better perpendicular alignment of 700 mb flow to the orientation
of the convection and that modest DCAPE layer.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 310 PM CDT Thu Sep 16 2021
Breezy pre-frontal winds have occasionally gusted between 35-45 mph
so far today with a gradual decrease expected into the evening
hours. This is ahead of an incoming cold front that currently runs
from roughly Webster, SD to Valentine, NE. This boundary is moving
into an environment that very well may stay capped to any surface
parcels although occasional forecast soundings show at least minor
hints that surface development is possible with north central
Nebraska standing the best chance. Should surface based
development occur along the front through the early evening hours
(unlikely), between 2000-2500 J/kg of MLCAPE and around 40 kts of
deep layer shear would support supercell structures and all modes
of severe weather. What seems far more likely to occur is CI
waits until closer to mid evening as a subtle wave ejects out of
the Nebraska Panhandle with parcels originating on a boundary in
the 800:700 mb layer. This activity will have similar values of
MUCAPE initially (decreasing into the overnight) along with 30-40
kts of effective shear (increasing as you move further post-
frontal).
In terms of hazards with any elevated storms... initial updrafts
may pose a threat of large hail up to 1.5 inches in diameter and
may very briefly take on quasi-supercell characteristics. Upscale
development should rather quickly occur with updraft interference
reducing the hail threat. With DCAPE values between 1000-1400
J/kg, should transition to more of a damaging wind threat up to 70
mph with any organized clusters, particularly ones that can
organize with more of a north to south orientation more favorably
aligned perpendicular to the 700 mb flow. Corfidi vectors look to
keep enough progression and 3 hr flash flood guidance between 2-3
inches should keep the excessive rainfall risk on the lower end.
With this said, PWATs do peak around the 90th percentile of
climatology so any sustained training could result in localized
amounts in excess of 2 inches. This is further supported by the
LPMM from the HREF. All of the above mentioned risks are captured
by a Slight/Marginal from SPC and Marginal from WPC.
Could still see some lingering showers across NW IA around daybreak
Friday before the front clears our forecast area by mid day. Behind
the front, cool surface high pressure will result in a rather fall-
like day with temperatures in the mid 60s to mid 70s.
.LONG TERM...(Friday Night through Thursday)
Issued at 310 PM CDT Thu Sep 16 2021
Upper level ridging builds and moves east through the weekend
keeping our region void of any precipitation and with temperatures
working back to the warm side of normal. Deterministic GFS continues
to run on the warm side and generally above its ensemble mean and
thus will hedge away from this solution. Generally expect mid 70s to
mid 80s Saturday with more widespread 80s to lower 90s for Sunday.
Should also see a noticeable southerly wind through the weekend.
Amplified troughing slides across the Northern Plains for the first
half of the work week. Depending on eventual timing, could very well
see some additional convection chances for the second half of Monday
into Monday night with locations near/east of I-29 currently most
favored. Cooler temperatures settle in by the middle of the week
with 60s to lower 70s for Tuesday and Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1024 PM CDT Thu Sep 16 2021
Convection will continue to track east overnight, impacting most
of the region. Some stronger winds are possible along and south of
Interstate 90, with marginally severe hail at times.
Localized MVFR ceilings may briefly accompany the elevated
frontal passage through daybreak, but generally we may continue to
see VFR conditions. Based on observations further northwest, also
possible to see a period of 30 knots winds briefly Friday morning.
Skies will take a bit of time to clear through the day on Friday,
with winds remaining quite breezy.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...Dux
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Dux
Hazardous weather outlook, Sep 16, 2:34 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 PM CDT Thu Sep 16 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
334 PM CDT Thu Sep 16 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to develop this evening and
become more widespread after 9 pm. The main threats from any stronger
storms will be hail to half dollar and wind gusts to 70 mph. Locally
heavy rainfall will also be possible with isolated amounts around 2
inches possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms may be possible again Monday. The risk for severe
weather remains uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Sep 16, 9:51 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL BURKE 43.18N 99.30W
09/16/2021 M0.75 INCH GREGORY SD TRAINED SPOTTER
ACCOMPANIED BY STRONG WINDS, BUT NO DAMAGE.
&&Local storm report, Sep 16, 10:12 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL BONESTEEL 43.08N 98.95W
09/16/2021 E0.70 INCH GREGORY SD LAW ENFORCEMENT
RELAYED REPORT FROM A DEPUTY REPORTING DIMES
IN BONESTEEL, SD.
&&
ATLocal storm report, Sep 16, 11:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND DMG HUMBOLDT 43.64N 97.08W
09/16/2021 MINNEHAHA SD 911 CALL CENTER
RELAYED REPORT OF HIGH WINDS LEADING TO
TRANSFORMERS BLOWN, WITH POWER OUTAGES BEING
REPORTED ACROSS THE AREA.
&&
ATLocal storm report, Sep 16, 11:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST 10 SSW AURORA 44.15N 96.76W
09/17/2021 M62 MPH MOODY SD MESONET
MESONET STATION 224 SD RWIS WARD.
&&
ATLocal storm report, Sep 16, 11:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 3 SE BALTIC 43.73N 96.68W
09/17/2021 M73 MPH MINNEHAHA SD MESONET
MESONET STATION BTCS2 BALTIC 3 SE (SD
MESONET).
&&
ATLocal storm report, Sep 16, 11:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND GST 3 SSW BERESFORD 43.04N 96.80W
09/17/2021 M63 MPH UNION SD MESONET
MESONET STATION 16 SD RWIS BERESFORD.
&&
ATThunderstorm Wind, Sioux
- When
- September 16, 11:50 PM CST to 11:52 PM CST
- Where
- Sioux County, 0.86 mi NW of Hawarden Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.990, -96.490
Iowa RWIS station FW6302 in Hawarden measured thunderstorm wind gusts.
Thunderstorm Wind, Sioux
- When
- September 17, 12:07 AM CST to 12:09 AM CST
- Where
- Sioux County, 1.71 mi NE of Maurice
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.990, -96.160
Automated weather station KSXK measured thunderstorm wind gusts.
Thunderstorm Wind, Sioux
- When
- September 17, 12:15 AM CST to 12:17 AM CST
- Where
- Sioux County, 0.69 mi S of Orange City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.010, -96.050
A large tree branch was downed by strong thunderstorm wind gusts.
Thunderstorm Wind, O'Brien
- When
- September 17, 12:26 AM CST to 12:28 AM CST
- Where
- O'Brien County, 0.5 mi E of Sheldon Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.220, -95.820
Automated weather station KSHL measured thunderstorm wind gusts.
Thunderstorm Wind, Osceola
- When
- September 17, 12:28 AM CST to 12:30 AM CST
- Where
- Osceola County, 1.01 mi E of Ashton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.320, -95.780
Iowa RWIS site near Ashton measured thunderstorm wind gusts.
Thunderstorm Wind, O'Brien
- When
- September 17, 12:29 AM CST to 12:31 AM CST
- Where
- O'Brien County, 2.39 mi SSE of Sheldon Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Emergency Manager
- Coordinates
- 43.187, -95.815
A roof was completely torn off the end of a strip mall and deposited in pieces on the roadway. Property damage costs are a rough estimate.
Thunderstorm Wind, Sioux
- When
- September 17, 12:33 AM CST to 12:35 AM CST
- Where
- Sioux County, 1.01 mi W of Boyden
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -96.020
Several power lines were downed by thunderstorm wind gusts.
Thunderstorm Wind, Sioux
- When
- September 17, 12:33 AM CST to 12:35 AM CST
- Where
- Sioux County, 2.02 mi E of Hull
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -96.130
A large construction shed was lifted and thrown into a nearby corn field. Property damage costs are a rough estimate.
Thunderstorm Wind, Sioux
- When
- September 17, 12:34 AM CST to 12:36 AM CST
- Where
- Sioux County, 0.69 mi N of Boyden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.190, -96.000
Large tree branches were downed by thunderstorm wind gusts.
Thunderstorm Wind, Sioux
- When
- September 17, 12:34 AM CST to 12:36 AM CST
- Where
- Sioux County, 0.5 mi NNW of Boyden
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.187, -96.004
The doors of a school bus garage building were blown in by thunderstorm winds, which resulted in failure of the most of the roof and an exterior wall. Property damage costs are a rough estimate.
Thunderstorm Wind, O'Brien
- When
- September 17, 12:45 AM CST to 12:47 AM CST
- Where
- O'Brien County, 4.85 mi NNW of Sanborn
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.240, -95.720
Large tree limbs were downed by thunderstorm wind gusts. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, September 16, 2021$565,000 · 1.25 in hail · 22 events
- Damaging Winds in Minnesota, September 16 to 17, 2021$86,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, September 16, 2021$50,000 · 3 in hail · 20 events
- Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 202117 events
- Flash Flooding and Flooding in Virginia, September 16, 202116 events
- Hail and Damaging Wind in Minnesota, September 16, 2021$4,000 · 2.5 in hail · 11 events
- Flooding in Maryland, September 16, 20216 events
- Hail and Damaging Winds in Nebraska, September 16, 20211.25 in hail · 6 events
- Damaging Winds and Lightning Strike in Massachusetts, September 16, 2021$8,000 · 50 kt wind · 4 events
- Flooding in District of Columbia, September 16, 20212 events
- Hail in South Dakota, September 16, 20211 in hail · 2 events
- Flood in Florida, September 16, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985556, 985557, 985550, 985558, 985559, 985551, 985552, 985553, 985554, 987193, 985555.